Hail, St. Louis
- When
- July 22, 9:00 PM CST
- Where
- St. Louis County, 0.6 mi SW of Ellisville
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.595, -90.589
A mesoscale convective complex moved east across forecast area. There were numerous reports of damaging winds as well as some large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A mesoscale convective complex moved east across forecast area. There were numerous reports of damaging winds as well as some large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 22, 8:56 PM CST, 4 minutes earlier.
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
956 PM CDT Sat Jul 22 2017
.UPDATE...
Issued at 955 PM CDT Sat Jul 22 2017
Scattered thunderstorms have recently developed over the St. Louis
metro area near a cold front that is moving slowly south across
the area. Atmosphere remains very unstable at this hour with
MLCAPES between 2000-4000 J/kg. Still expect thunderstorms to
continue to develop along the cold front during the late evening
and overnight hour as the front pushes south. Temperatures are
still very warm at this hour, with most temperatures still in the
80s and a few low 90s in metro St. Louis. Going lows still look
good overall, though they could be a few degrees cooler where they
are cooled by storms.
Britt
&&
.SHORT TERM... (Through Late Sunday Afternoon)
Issued at 334 PM CDT Sat Jul 22 2017
Oppressively hot and humid conditions were noted across the region
early this afternoon, and several ASOS sites had already passed the
century mark by 18-19z. At 20z, KSTL reported a temperature of 104
degrees with a dew point of 69 degrees, yielding a heat index of 111
degrees.
A boundary was located near the MO/IA border as per regional METARs
and satellite imagery. A shortwave moving along the US/Canada border
towards the Great Lakes will push this boundary southward as a cold
front into MO/IL. Isolated to scattered thunderstorms are expected
to develop near this boundary within an unstable air mass. A few
storms could be strong to severe given steep H7-H5 lapse rates and a
very unstable air mass. A separate area to monitor for potential
SHRA/TSRA development late this afternoon and this evening will be
along a remnant outflow boundary which moved across the region
earlier this morning.
Although the cold front will move through the region tonight, there
won't be much change in the air mass characteristics until tomorrow
night when a second cold front moves through the region (see
discussion below). Highs will be around 5-7 degrees cooler on Sunday
compared to today, which will translate to peak heat index values of
100-105 rather than 110+ across the southern half of the CWA.
Although the heat will be slightly less intense on Sunday, it still
appears dangerous enough to keep the existing heat headlines in
place.
Kanofsky
.LONG TERM... (Sunday Night through Next Saturday)
Issued at 334 PM CDT Sat Jul 22 2017
Not a lot of changes from the prev forecast. A cooler cdfnt is progd
to push into the CWA Sun evening with sct TSRA possible near the
fnt.
Unfortunately, the cooler temps will be short lived as the thermal
ridge begins to build into the region with height rises by Tues.
Still, with a somewhat nly and ely sfc flow, have trended slightly
cooler. Regardless, the dewpoints shud still be much cooler allowing
temps to drop into the 60s at night.
The upper ridge continues to build into the area on Tues and Wed
with 850mb temps in the 21C to 24C range by Wed. This shud result in
temps in the upper 90s to near the century mark for the St. Louis
metro area. This heat event shud be short lived with a deep upper
trof and associated sfc cdfnt pushing thru the area Wed night and
Thurs. Depending on the progress of the fnt, temps on Thurs may not
be warm enuf across srn portions of the CWA. Behind this fnt, much
cooler and drier air returns on Fri into next weekend with a 1016 mb
sfc ridge, 850mb temps around 15C and NW flow aloft.
Tilly
&&
.AVIATION... (For the 00z TAFs through 00z Sunday Evening)
Issued at 629 PM CDT Sat Jul 22 2017
Thunderstorms are expected to continue to form across northern and
central Missouri this evening as a cold front move south across
the area. These storms will likely affect all of the terminals
this evening. Any storms will have the potential to produce
MVFR/possible IFR conditions as well as locally gusty winds. The
front will push south of the area tonight leaving dry and VFR
conditions after 12Z.
SPECIFICS FOR KSTL:
Dry and VFR conditions are expected early this evening. Thunderstorms
are expected to move into the terminal late this evening. Any
storms will have the potential to produce MVFR/possible IFR
conditions as well as locally gusty winds. The front will push
south of the area tonight leaving dry and VFR conditions after
12Z.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 8 PM CDT Sunday for Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
Montgomery MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Warren MO-Washington MO.
IL...Excessive Heat Warning until 8 PM CDT Sunday for Bond IL-Calhoun
IL-Clinton IL-Jersey IL-Madison IL-Marion IL-Monroe IL-
Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous Weather Outlook National Weather Service Saint Louis MO 342 PM CDT Sat Jul 22 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-231200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 342 PM CDT Sat Jul 22 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight A major heat wave is ongoing and an Excessive Heat Warning remains in effect for the entire area. Please see this product for additional information. Isolated strong to severe thunderstorms are possible tonight for areas near and north of Interstate 70. Gusty winds and hail are the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday The dangerous heat and humidity will continue into Sunday for areas near and south of Interstate 70. Please refer to the Excessive Heat Warning for additional information. Isolated strong to severe thunderstorms are possible Sunday afternoon and night across west central and southwest Illinois and into southeast Missouri. Gusty winds and hail are the primary threats. Dangerous heat index values near 105 degrees is expected to return to much of the area on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight for areas near and north of Interstate 70. Tilly
Special Weather Statement National Weather Service St Louis MO 942 PM CDT SAT JUL 22 2017 MOZ061>063-065-230330- St. Louis MO-St. Charles MO-Franklin MO-Jefferson MO- 942 PM CDT SAT JUL 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. CHARLES...NORTH CENTRAL JEFFERSON...EAST CENTRAL FRANKLIN AND SOUTHWESTERN ST. LOUIS COUNTIES UNTIL 1030 PM CDT... At 942 PM CDT, Doppler radar was tracking a strong thunderstorm over Defiance, moving southeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Chesterfield, Wildwood, Ballwin, Kirkwood, Webster Groves, Manchester, Creve Coeur, Crestwood, Town and Country, Eureka, Ellisville, Ladue, Sunset Hills, Des Peres, Brentwood, Pacific, Valley Park, Glendale, Fenton and Frontenac. This includes Interstate 44 in Missouri between exits 261 and 277. This also includes Babler Memorial State Park, Route 66 State Park, and Castlewood State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3837 9047 3854 9087 3871 9078 3862 9034 TIME...MOT...LOC 0242Z 293DEG 15KT 3861 9074 Carney
The St Louis radar (KLSX), 14 km away, was scanning. The volume nearest the first event began at 02:58 UTC.
8 thunderstorm wind, 3 hail. Local standard time, as filed.
Thunderstorm winds blew down numerous trees around town. Some of the fallen trees blocked roads.
Thunderstorm winds blew down numerous trees around town.
Thunderstorm winds blew down numerous trees across the eastern half of Audrain County.
A wide swath of damaging winds occurred across Lincoln County. Numerous trees, tree limbs and power lines were blown down near Hawk Point, Cave, Troy, Moscow Mills, Winfield and Elsberry areas. Some homes sustained roof damage from the fallen trees. Also, a vehicle in Elsberry sustained major damage from a fallen tree.
Thunderstorm winds blew down a 100 foot tall, 6 foot diameter tree down onto a house. It caused major damage to the home. Six people were in the home at the time, but no one sustained any injuries.
A wide swath of damaging winds extended from O'Fallon through northern St. Peters to the Portage Des Sioux. In O'Fallon, numerous large tree limbs were blown down as well as a couple of trees and fences. A 5th wheel camper was rolled over at 370 Lakeside RV Campground. Three people were briefly trapped inside. All 3 sustained minor injuries. Two other campers were moved off their bases but not rolled over. At St Charles County Airport, Smartt Field, a small place was flipped over. A 71 mph wind gust was measured at the airport.
Thunderstorm winds blew down several large tree limbs.
Thunderstorm winds blew down a couple of trees near South Grand Avenue and Meramec Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721583, 721584, 721585, 721586, 721587, 721604, 721591, 721592, 721595, 721596, 721597.